Administering Insulin Complications

Patient

Q: I just gave my grandson his nightime humilin shot. He gets 10 units every night. While trying to administer it in the back of his hip he pulled away and the needle was just under the skin as I was pushing the plunger in leaving the insulin in what appeared to be a white "bump". I'll say it was the size of my pinky nail. It then turned into a little red bump that looked more like a bee sting. I was wondering if the insulin made it into his body. There was no leakage as far as I could tell on the outside and the area was dry. What do you think?

Doctor

A:   Insulin is normally injected subcutaneously, which basically means into the fat layer under the skin. From your description it sounds like the injection was not subcutaneous but instead into the top layers of the skin. It should be absorbed eventually, but it may take longer than the regular injection, with a variable effect. Therefore I advise checking the blood glucose more regularly than normal.

Related Q&A

Q: My 68 year old father has been diagnosed with an unknown virus. Prior to this diagnosis, he was generally healthy, wi...

Q: Ive been so tired for months now! Out of the blie this morning I tested my fasting blood sugar level and it was 164. ...

Q: When my sugar is low I experience exaggerated movements. Why

Q: When my sugar is low I get exaggerated movements. This has happened 3 times now Why?

Q: Think have diabetes..dont have medical insurance nor a primary physician. Found a lab that will test for diabetes sho...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews